Kentucky, 2017

Strong Wind in Kentucky, May 1, 2017

May 1, 2017 · NWS JKL · 4 events in 3 counties and zones

A cold front moving through during the morning hours led to strong wind gusts of generally up to 30 to 40 mph through the day as drier air poured into eastern Kentucky. A few reports of downed trees were received, including one that landed on and destroyed a trailer in Hazel Green.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$800
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front moving through during the morning hours led to strong wind gusts of generally up to 30 to 40 mph through the day as drier air poured into eastern Kentucky. A few reports of downed trees were received, including one that landed on and destroyed a trailer in Hazel Green.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 1, 1:00 PM EST, 30 minutes earlier.

Area forecast discussion, May 1, 1:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
200 PM EDT Mon May 1 2017

.UPDATE...
Issued at 145 PM EDT MON MAY 1 2017

Will issue a final afternoon update to clear out the thunder and
most of the showers. At the same time, will fine tune the T and
Td grids per the latest obs and trends. These will be sent to the
NDFD and web servers shortly with a ZFP and HWO update to follow.

UPDATE Issued at 1020 AM EDT MON MAY 1 2017

13z sfc analysis shows a cold front pushing east through eastern
Kentucky this morning. This is linked back to a deep low over the
Upper Midwest and responsible for a large area of showers and
embedded thunderstorms moving through our CWA attm. Gradient
winds through the region are enough to get us near 40 mph gusts
and ones coincident with the stronger showers could gust as high
as 50 mph. SPC's latest update has placed extreme eastern Kentucky
in a slight risk with the enhanced just to the east - also where
a clear patch has developed and sent temperatures soaring.
Accordingly, have beefed up the thunder in the grids as well as
the HWO with a mention of strong winds and hail as a threat for
the far east. Also redid the PoP grids to reflect the latest
timing based on radar trends and the current run of the HRRR.
Temperatures vary from west to east with the front as mid 50s are
just entering the CWA in the northwest while sunshine has spiked
the east into the mid and upper 70s. Dewpoints likewise vary from
the mid 50s west to the low 60s east. Have touched up the forecast
highs to account for this and also to impart a non diurnal curve
post frontal. These updated grids have been sent to the NDFD and
web servers along with a freshened set of zones and HWO.

UPDATE Issued at 650 AM EDT MON MAY 1 2017

Widespread showers continue to work east across the area this
morning as expected. Rainfall so far has been on track with the
lowered amounts from earlier. No significant changes made to the
forecast, but did speed up the exit of precipitation this morning
a bit as activity seems to be moving on through a bit faster than
previously expected. We've had some wind gusts up to 40 mph on the
ridgetops in southeast Kentucky. Also seeing some wind gusts up to
35 and 40 mph out west just behind the approaching front. Thus,
wind advisory looking in good shape. Going to be a windy day with
the dry slot promoting impressive mixing up to around 7kft. This
should bring that higher momentum air down to the surface.
Forecast looks in good shape.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 316 AM EDT MON MAY 1 2017

A cut off low resides over the western great lakes this morning
with an occluded front pushing east towards central Kentucky. A
band of showers continues to advance east associated with this
frontal boundary. Eastern Kentucky continues to sit under the
influence of a strengthening low level jet out of the south. Low
level flow continues to be south to southeast which is helping to
keep the lower level dry air in place. Instability is virtually
non-existent over the area given these unfavorable conditions. In
fact, lightning activity has diminished overnight. Given the dry
air in place, lack of thunderstorm activity, and the fact that
ceilings have been slow to come down, have cut down QPF totals
virtually in half or more. This will give the area anywhere from
a third of an inch in the west to just under a tenth in the east.
This activity will move on through this morning with a dry slot
moving in overhead by midday. This will provide a period of
clearing and help to promote good mixing that should help to bring
down some very strong winds today. Wind gusts around 40 mph are
anticipated. Wind advisory will remain in place through the day.
Wrap around moisture around the deep low pressure in the great
lakes may try to invade tonight, but there is still some
uncertainty, how far southeast this moisture will make it. Thus,
overall confidence on forecast for tonight is low regarding
temperatures and potential fog development. If we stay clear, we
may see some fog formation, but if clouds move in that would keep
us milder with no fog. Skies should clear out on Tuesday, setting
the stage for a very nice spring day with highs around 70 under
mostly sunny skies.

.LONG TERM...(Tuesday night through Sunday)
Issued at 358 AM EDT MON MAY 1 2017

Surface high pressure building across the Ohio Valley Tuesday night,
producing a noticeable ridge/valley temperature split Wednesday
morning, will retreat north Wednesday as an area of low pressure
emerges from the southern Plains into the lower Mississippi Valley.
This will draw a warm front northward into the Tennessee Valley and
toward eastern Kentucky by late Wednesday into Wednesday night,
depending on the evolution and exact track of the low. This will
highly depend on the parent upper low being carved out across the
mid Mississippi into the Tennessee Valleys by a broad shot of
Canadian cool air advection through the Great Plains, with stout
thermal ridging taking root from Baja north through the Canadian
Prairies. Shower chances will increase as top-down saturation occurs
later Wednesday, with thunder looking unlikely given strong capping
owing to warm air advection. As rain chances drastically increase
with approach of the stacking low Thursday, a period of isolated
thunderstorms will be possible given ample heating and low level
instability can materialize in the warm sector Thursday
afternoon.

The threat for thunderstorms will quickly come to an end Thursday
night as a cold front wraps through the Commonwealth for the end
of the week, setting the stage for what will feel like a chilly
late week and weekend. Highs on Friday will be well below normal
with readings forecast to be in the 50s, followed by a cool
Saturday morning looking to potentially bring some temperatures in
the 30s. A few snowflakes will also be possible on the higher
ridges of far southeast Kentucky, depending on the position of the
deformation zone. Not currently expecting enough moisture or cold
enough air to see any accumulation. Temperatures currently look
to warm back into the 60s through the weekend, which is still
below normal. However, persistent north/northwest flow may end up
keeping cooler conditions locked in place into next week as the
upper low and subsequent cyclonic flow dominate the northeast U.S.
and southeast Canada.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 200 PM EDT MON MAY 1 2017

The cold front is just pushing through far eastern Kentucky early
this afternoon taking the storms and showers east along with it.
Look for skies to clear behind the front by mid afternoon. VFR
conditions will then be seen through the remainder of the TAF
forecast period. The main aviation concern will be the development
of strong southwest winds behind the exiting cold front. Winds
could gust up to 35 knots at times and stay gusty all the way
through the evening hours. Later tonight the winds will settle
with partly cloudy skies and any cigs found at the lower end of
VFR - lasting into Tuesday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...KAS
LONG TERM...GUSEMAN
AVIATION...GREIF
Hazardous weather outlook, May 1, 8:35 AM EST, 4 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
935 AM EDT Mon May 1 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021645-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
935 AM EDT Mon May 1 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today. Some of these could be strong in
far eastern Kentucky with gusty winds and hail the main threat.

Strong southwest winds are expected today with winds between 15
and 25 mph and gusts to 40 mph across the area and up to 45 mph
on the ridges near Virginia.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/GREIF

In the hours before

Special weather statement, May 1, 9:30 AM EST, 4 hours before
Special Weather Statement
National Weather Service JACKSON KY
1030 AM EDT MON MAY 1 2017

KYZ086-106-108-109-111-112-114>117-011530-
Clay-Lee-Breathitt-Knox-Perry-Owsley-Magoffin-Morgan-Wolfe-Leslie-
1030 AM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORGAN...
EASTERN KNOX...LESLIE...EASTERN OWSLEY...PERRY...BREATHITT...
NORTHWESTERN MAGOFFIN...EASTERN LEE...SOUTHEASTERN WOLFE AND EASTERN
CLAY COUNTIES THROUGH 1130 AM EDT...

At 1029 AM EDT, radar indicated strong showers and thunderstorms
were located along a line extending from Primrose to Trixie to
Baughman. Movement was northeast at 40 mph.

These showers and thunderstorms are producing wind gusts up to 50
mph.

Locations impacted include...
Hazard, Jackson, Salyersville, Hyden, Simpson, Lewis, Buckhorn, Big
Fork, Florress, Brightshade, Southfork, Cowcreek, Goose Rock, Noctor,
Avis, Perlie, Flat Lick, Valjean, Lane and Haddix.

LAT...LON 3728 8369 3767 8362 3798 8301 3760 8308
      3748 8311 3746 8313 3742 8312 3707 8321
      3693 8351 3695 8359 3694 8357 3691 8358
      3677 8386
TIME...MOT...LOC 1429Z 234DEG 34KT 3761 8360 3734 8366 3686 8379

RAY
Special weather statement, May 1, 9:44 AM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1044 AM EDT MON MAY 1 2017

KYZ052-104-106-108-011530-
Rowan-Elliott-Morgan-Wolfe-
1044 AM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORGAN...SOUTHEASTERN
ROWAN...NORTHEASTERN WOLFE AND ELLIOTT COUNTIES THROUGH 1130 AM
EDT...

At 1042 AM EDT, radar indicated a line of strong showers and
thunderstorms were located along a line extending from near Gates to
Ezel to just east of Campton. Movement was northeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
West Liberty, Sandy Hook, Henry, Lewis, Zag, Fannin Valley, Moon,
Florress, Rexville, Elliottville, Lick Branch, Index, Pekin, Omer,
Sellars, Panama, White Oak, Wrigley, Relief and Woodsbend.

LAT...LON 3821 8330 3819 8326 3820 8323 3824 8322
      3827 8317 3823 8309 3818 8305 3820 8304
      3821 8301 3817 8298 3818 8292 3811 8289
      3800 8302 3798 8302 3795 8299 3772 8347
      3828 8333
TIME...MOT...LOC 1442Z 231DEG 39KT 3831 8330 3799 8337 3774 8344

RAY
Special weather statement, May 1, 10:36 AM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1136 AM EDT MON MAY 1 2017

KYZ106-107-109-112-113-115-117-011615-
Breathitt-Perry-Knott-Johnson-Magoffin-Morgan-Leslie-
1136 AM EDT MON MAY 1 2017

...A LINE OF SHOWERS WILL AFFECT EAST CENTRAL MORGAN...NORTHWESTERN
LESLIE...WESTERN JOHNSON...NORTHERN PERRY...NORTHWESTERN KNOTT...
BREATHITT AND MAGOFFIN COUNTIES THROUGH 1215 PM EDT...

At 1135 AM EDT, radar indicated showers were located along a line
extending from near Canoe to Buckhorn Lake to Thousandsticks.
Movement was northeast at 65 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Hazard, Jackson, Salyersville, Hyden, Mason, Buckhorn, Buck, Vail,
Falcon, Wonnie, Burning Fork, Noctor, Kernie, West Royalton Station,
Gillem Branch, Redbush, Relief, Ever, Stinnett and Avawam.

LAT...LON 3701 8351 3704 8354 3718 8348 3747 8349
      3768 8329 3768 8326 3770 8325 3771 8326
      3797 8301 3796 8299 3800 8295 3776 8290
      3771 8291 3771 8294 3766 8293 3746 8298
      3698 8352
TIME...MOT...LOC 1535Z 216DEG 58KT 3744 8341 3726 8342 3707 8349

RAY
Special weather statement, May 1, 11:18 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1218 PM EDT MON MAY 1 2017

KYZ107-109-110-113-118>120-011700-
Martin-Floyd-Pike-Knott-Johnson-Magoffin-Letcher-
1218 PM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MARTIN...CENTRAL
LETCHER...JOHNSON...KNOTT...FLOYD...NORTHWESTERN PIKE AND
SOUTHEASTERN MAGOFFIN COUNTIES THROUGH 100 PM EDT...

At 1215 PM EDT, radar indicated strong showers and thunderstorms
producing very gusty winds were located along a line extending from
Blackey to Prestonsburg to Flatgap. Movement was northeast at 65 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Pikeville, Paintsville, Prestonsburg, Hindman, Inez, Letcher, Estill,
Bath, Coal Run Village, Wheelwright, Martin, Pippa Passes, Wayland,
Warfield, Allen, Blackey, Meta, Cody, Pilgrim and Oaklawn Estates.

LAT...LON 3746 8238 3697 8308 3708 8304 3717 8304
      3720 8300 3721 8303 3750 8295 3800 8296
      3797 8283 3788 8262 3789 8260 3795 8258
      3796 8253 3790 8247 3791 8247 3788 8242
      3781 8240 3776 8231 3775 8233 3771 8231
TIME...MOT...LOC 1615Z 221DEG 55KT 3801 8285 3766 8276 3716 8291

RAY
Special weather statement, May 1, 11:53 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1253 PM EDT MON MAY 1 2017

KYZ118-120-011745-
Pike-Letcher-
1253 PM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LETCHER AND
PIKE COUNTIES THROUGH 1245 PM EDT...

At 1250 PM EDT, radar indicated a line of strong showers and
thunderstorms producing very gusty winds that were located along a
line extending from near Varney to Pikeville to Whitesburg.

Movement was east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Pikeville, Whitesburg, Jenkins, Coal Run Village, Elkhorn City,
Fleming-Neon, Forest Hills, Meta, Jamboree, Colly, Garden Village,
Piso, Sergent, Jarad, Biggs, Adamson, Whitco, Southdown, Canada and
Majestic.

LAT...LON 3727 8235 3712 8272 3705 8272 3699 8286
      3715 8285 3726 8277 3731 8267 3737 8266
      3744 8259 3751 8260 3768 8248 3767 8240
      3772 8241 3775 8234 3767 8230 3763 8219
      3765 8218 3755 8213 3753 8205 3754 8197
TIME...MOT...LOC 1650Z 264DEG 23KT 3800 8237 3745 8248 3682 8290

RAY
Local storm report, May 1, 12:31 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
131 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND GST 3 N HARLAN              36.88N 83.32W
05/01/2017  M54 MPH          HARLAN             KY   CO-OP OBSERVER

&&

TBREWER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Breathitt

When
May 1, 1:30 PM EST
Where
Breathitt forecast zone
Measured
35 kt (40 mph) estimated gust
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Emergency management relayed a report of a one and a half foot diameter tree snapped about ten feet off of the ground just southeast of Jackson.

Strong Wind, Wolfe

When
May 1, 2:00 PM EST
Where
Wolfe forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$60,000
Crop damage
$100
Reported by
Broadcast Media
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

A media outlet reported a tree fell onto a trailer in Hazel Green, completely destroying it.

Strong Wind, Pulaski

When
May 1, 2:00 PM EST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Crop damage
$500
Reported by
Public
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

A citizen reported via social media that a large tree was blown down northeast of Somerset.

Strong Wind, Breathitt

When
May 1, 3:10 PM EST
Where
Breathitt forecast zone
Measured
30 kt (35 mph) estimated gust
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Emergency management passed on a report of an eight inch diameter tree snapped about two feet off of the ground just southeast of Jackson.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683157, 683159, 683160, 683158.